Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 1, 2018, 3:37 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 3:37 PM CDT (20:37 UTC)
- Expired
- Sep 1, 2018, 3:43 PM CDT
- In force
- 6 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Eddy County, NM, Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 204 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
470 WUUS54 KMAF 012037 SVRMAF NMC015-TXC109-012100- /O.NEW.KMAF.SV.W.0162.180901T2037Z-180901T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 337 PM CDT SAT SEP 1 2018 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... South central Eddy County in southeastern New Mexico... North central Culberson County in southwestern Texas... * Until 400 PM CDT/300 PM MDT/. * At 336 PM CDT/236 PM MDT/, a severe thunderstorm was located 13 miles south of Whites City, or 27 miles east of Pine Springs, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of south central Eddy and north central Culberson Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3189 10446 3200 10451 3213 10425 3193 10409 TIME...MOT...LOC 2036Z 251DEG 11KT 3199 10436 HAIL...1.00IN WIND...<50MPH $$ 33
1 follow-up statement
477
WWUS54 KMAF 012043
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT SAT SEP 1 2018
NMC015-TXC109-012053-
/O.CAN.KMAF.SV.W.0162.000000T0000Z-180901T2100Z/
Eddy NM-Culberson TX-
343 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3189 10446 3200 10451 3213 10425 3193 10409
TIME...MOT...LOC 2041Z 251DEG 11KT 3200 10433
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:56 PM CDT, 41 minutes earlier.
Area forecast discussion, Sep 1, 2:56 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 256 PM CDT Sat Sep 1 2018 .DISCUSSION...As of 2:15 PM CDT...Welcome to the first day of Meteorological Autumn! It will actually feel like it with a wet week ahead with...hold on...temps below normal next week! With all the rain that the medium range models are putting out we might be able to grow palm trees here and see alot of green on the ground (sorry not money!). KMAF radar shows convection breaking out in the Davis/Guadalupe Mtns and into the Trans Pecos. Northern Lea County didn't want to feel left out of the party as convection is breaking out in the northern third of the County. Adding to the party this aftn convection is moving east out of the Sacramento Mtns. Radar estimates show locally heavy rain in the convection. Alrighty...off to the discussion. The Simple Water Vapor RBG product is currently indc a ridge stretching from the Atlantic off the NC/VA Coast southwest into Texas. A trough covers the Rockies with the westerlies dipping south into AZ/NM. IR imagery is showing convective clusters with cooling cloud tops across NM and West Texas. Medium range models are similar with the pattern for the upcoming week. For the short-term followed the NAM Nest CAM model thru Labor Day. There will be bouts of convection tonight...then a little respite on Sunday with lower pops. Convection ticks up Sunday night and even more so on Labor Day. Thought about issuing a Flash Flood Watch for Labor Day but even with the models in general agreement the details are not yet clear...so will continue the SPS. As of now...the best chance for heavy rain is in the Tuesday to Thursday timeframe. In general models show a ridge along the mid Atlantic Coast stretching southwest into the Southern Appalachians and a trough in the Rockies. This will result in deep layer south to southeast flow aloft and at the surface advecting copious amounts of moisture from Mexico and the Gulf. Impulses moving overhead will combine with the deep moisture to bring bouts of convection with heavy rain possible. With all the cloud cover and rain high temps will be in the upper 70s to mid 80s. Later on in the week the trough moves slowly east into the Plains. A complicating factor will be the tropical wave along the Dominican Republic Coast. The ECMWF brings it into the Gulf early into the week and strengthens it into a tropical cyclone. The ECMWF moves this system west along the Gulf Coast and into Texas by the end of the week. The GFS does not show this system. As is the case...even though the models are in agreement with the overall pattern the devil is definitely in the details. Will tend to agree with the ECMWF with the evolution and location of the future tropical system. So what is the bottom line? A wet (potentially very wet) week ahead with below normal temperatures. Will continue to evaluate the need for a Flash Flood Watch as the details sort themselves out in future model runs. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 92 74 87 / 20 30 50 60 Carlsbad 68 89 70 86 / 60 20 40 30 Dryden 74 95 76 94 / 10 20 50 40 Fort Stockton 72 90 72 89 / 40 20 40 40 Guadalupe Pass 65 83 65 81 / 60 20 40 40 Hobbs 66 85 66 82 / 60 20 50 50 Marfa 61 83 62 81 / 20 30 50 60 Midland Intl Airport 73 91 72 88 / 30 20 50 50 Odessa 73 90 71 87 / 40 20 50 40 Wink 73 92 72 90 / 60 20 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84/33
Hazardous weather outlook, Sep 1, 2:20 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Sat Sep 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 220 PM CDT Sat Sep 1 2018 /120 PM MDT Sat Sep 1 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon across southeast New Mexico and the higher terrain of Southwest Texas. Strong winds, heavy rainfall, and frequent lightning will be possible. Thunderstorms will be possible overnight across southeast New Mexico,the northwest Permian Basin, Upper Trans Pecos, and south to the Davis Mountains. Strong winds, heavy rainfall, and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rainfall and localized flash flooding could occur across much of the area through Sunday. There is a more widespread threat of flash flooding from late Monday through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 1, 2:59 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 259 PM CDT Sat Sep 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 259 PM CDT Sat Sep 1 2018 /159 PM MDT Sat Sep 1 2018/ ...HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE STARTING LATE SUNDAY AND CONTINUING THOUGH MOST OF THE WEEK... A broad upper trough will set up over Arizona and New Mexico this weekend and put Southeast New Mexico and West Texas in a favorable position to receive several rounds of rainfall through most of next week. Scattered showers and thunderstorms are expected to develop over Southeast New Mexico this afternoon, then spread east and southeastward tonight. Thunderstorms are expected to redevelop over the Permian Basin Sunday night. Heavy rainfall and localized flash flooding will be possible with these showers and storms. The upper trough is expected to remain just west of the region through at least Wednesday, which will promote the development of multiple rounds of showers and thunderstorms. Rainfall amounts of 1 to 3 inches could occur over portions of the forecast area from Labor Day to Wednesday, although there are some indications rain chances could last through the week. As a result, there will be the threat for more widespread flash flooding on these days. Everyone is encouraged to keep abreast of the latest forecasts, and hazardous weather watches and warnings during Labor Day weekend. Be attentive to your surroundings, and have a plan to reach higher ground in the event of flash flooding. Keep track of the latest weather information at weather.gov/midland, NOAA Weather Radio, or your favorite media outlet.
Special weather statement, Sep 1, 3:30 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 330 PM CDT SAT SEP 1 2018 NMZ028-TXZ058-012115- Eddy County Plains NM-Reeves County and Upper Trans Pecos TX- 330 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND NORTHEASTERN CULBERSON COUNTIES UNTIL 415 PM CDT/315 PM MDT/... At 330 PM CDT/230 PM MDT/, Doppler radar was tracking a strong thunderstorm 13 miles south of Whites City, or 25 miles east of Pine Springs, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Malaga. LAT...LON 3202 10451 3236 10392 3210 10374 3187 10440 TIME...MOT...LOC 2030Z 243DEG 13KT 3198 10439 33
Special weather statement, Sep 1, 3:32 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 232 PM MDT SAT SEP 1 2018 NMZ029-012115- Northern Lea County NM- 232 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 315 PM MDT... At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near Tatum, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tatum, Gladiola and Tatum Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3327 10306 3319 10335 3331 10347 3355 10306 TIME...MOT...LOC 2031Z 237DEG 17KT 3329 10327 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:07 PM CDT | Areal Flood Advisory | MAF | Culberson | 113 min |
| Aug 31, 11:41 PM CDT | Areal Flood Advisory | MAF | Culberson | 2 hr |
| Sep 1, 2:05 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Sep 1, 3:20 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 115 min |
| Sep 1, 3:27 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 2 hr |
| Sep 1, 3:32 PM CDT | Special Weather Statement | MAF | Yoakum | 43 min |
| Sep 1, 4:15 PM CDT | Special Weather Statement | MAF | Loving | 45 min |
| Sep 1, 4:17 PM CDT | Special Weather Statement | MAF | 28 min | |
| Sep 1, 4:34 PM CDT | Special Weather Statement | MAF | Pecos | 26 min |
| Sep 1, 4:47 PM CDT | Areal Flood Advisory | MAF | Gaines | 118 min |
| Sep 1, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 29 min |
| Sep 1, 5:06 PM CDT | Special Weather Statement | MAF | Pecos | 24 min |
| Sep 1, 5:13 PM CDT | Areal Flood Advisory | MAF | Gaines, Loving, Winkler | 2 hr |
| Sep 1, 5:31 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 119 min |
| Sep 1, 5:36 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines, Winkler | 114 min |
| Sep 1, 5:47 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Loving, Reeves, Ward | 58 min |
| Sep 1, 6:14 PM CDT | Areal Flood Advisory | MAF | Ector, Ward, Winkler | 61 min |
| Sep 1, 6:45 PM CDT | Special Weather Statement | MAF | Ector | 30 min |
| Aug 31, 10:07 PM CDT | Areal Flood Advisory | MAF | Eddy | 113 min |
| Sep 1, 12:03 AM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 1, 3:09 PM CDT | Areal Flood Advisory | MAF | Lea | 111 min |
| Sep 1, 3:30 PM CDT | Special Weather Statement | MAF | Eddy | 45 min |
| Sep 1, 3:41 PM CDT | Special Weather Statement | MAF | Eddy | 34 min |
| Sep 1, 3:56 PM CDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Sep 1, 4:00 PM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 2 hr |
| Sep 1, 4:19 PM CDT | Special Weather Statement | MAF | Lea | 41 min |
| Sep 1, 4:27 PM CDT | Special Weather Statement | MAF | Lea | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.